Alert archive / Wyoming / High Wind Watches in 2018
High Wind Watch 19, NWS Riverton, WY
NWS Riverton, WY issued this high wind watch at Dec 18, 2018, 12:57 AM MST for Fremont County, Johnson County, Sweetwater County, Wyoming. It took effect at Dec 19, 2018, 5:00 AM MST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 18, 2018, 12:57 AM MST (07:57 UTC)
- In effect from
- Dec 19, 2018, 5:00 AM MST
- Expired
- Dec 18, 2018, 8:17 PM MST
- In force
- Issued by
- NWS Riverton, WY
Counties Fremont County, WY, Johnson County, WY, Sweetwater County, WY
The radar
The Riverton/Lander radar (KRIW), 40 km from the middle of the area, began a volume at 07:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 8.0 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2133 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this high wind watch went out at Dec 17, 11:23 PM MST, 1 hour 34 minutes earlier.
Area forecast discussion, Dec 17, 11:23 PM MST, 1 hour 34 minutes before
Area Forecast Discussion National Weather Service Riverton WY 1123 PM MST Mon Dec 17 2018 .SHORT TERM...(This evening through Tuesday) Issued at 330 PM MST Mon Dec 17 2018 Thicker clouds and light snow are currently moving into the far west attm ahead of a weak approaching shortwave. The troughpa is due to track east across the area by 06Z tonight. Left front quad dynamics and some weak isentropic lift will help contribute to the snowfall tonight. Then a after a short respite from the accumulating snowfall, a much more interesting Pacific trough will get flung toward Wyoming Tuesday from a circulation now spinning over the Southern Gulf of Alaska. This trough will elongate as it rides up and over the high off the Ca/Mex coast with this trough eventually splitting. We will catch much of the northern stream energy from this trough. In fact, there will be plenty of jet support from this weather system as a 140 knot winds from the 300mb jet will be ovhd by Wednesday, down from 160 knots when the trough is still out over the Pac NW. There will be enough moisture from this weather system to support advisory amounts of snowfall in the far west from late Tuesday through Wednesday morning, with a few amounts of over a foot on the higher Tetons. Increasing westerly difluent upslope flow will contribute to the snowfall late Tuesday and Tuesday night. Temps will be favorable for decent dendritic growth. The snowfall will become more showery in nature Wednesday as the asct Pacific cool front sweeps across the area with some negatived lifted indices progged. Snowfall will decrease in intensity Wednesday afternoon. As for high wind potential, a froude number of .99, a mountain top inversion, and a warm advection pattern point to a potential high wind/mtn wave event for the Cody Foothills, namely the town of Clark for later Tuesday afternoon through Wednesday morning. There is even signs of a gap flow event there as well with a 13C temp gradient indicated during that time frame between YNP and the Cody Foothills. We opted to go with a high wind watch for the Cody Foothills valid from 21Z Tue through 15Z Wed. The southern wind corridor from Sweetwater County to Casper will likely see strong winds, with areas like Casper Outer Drive possibly experiencing at least isolated high wind gusts as a refection of a 15mb sfc pressure gradient between GCC and RKS just ahead of the front by late morning Wednesday. Sweetwater County will continue to blow strong for the rest of Wednesday afternoon when they get there typical post frontal westerly winds with the NAM MOS guidance indicating over 30 knot sustained winds there from 18Z through 00Z there and the MAV MOS guidance indicating 39 knots at 18Z Wed. Other areas that will likely see especially strong post frontal northwest winds will be the Wind River Basin and Northern Johnson County Wednesday afternoon during which time, 5.5 700mb height lines spaced apart by 10 decameters will be in place over the state of WY. These areas like to blow strong from the nw past frontal. 32 knot nnw winds are progged by the NAM MOS for BYG 18Z Wed. Any lingering inversions that may be around in the Big Horn and Wind River basin will be wiped out after this weather system blasts through Wednesday. .LONG TERM...(Tuesday night through Monday) Issued at 330 PM MST Mon Dec 17 2018 Diminishing wind and a general clearing sky to start this period behind our Wed system. The northwest corner will likely hold low clouds into Thu mrng. The basins will have a shot of some rapid cooling overnight wit more clearing. Thursday with see shortwave ridging moving in with a dramatic warmup for the mountains and foothills with strengthening basin inversions. There will be a general increase in wind across the wind corridor and foothills as a lee trough develops swd from MT. Winds will increase further Thursday night ahead of a new system for Friday. This system will spread snow into the nw and north during the day with a lot of wly wind (strong to potentially high) ahead of it in the central and srn zones, becoming nw with fropa. It's a quick hitting system so snow amounts look generally sub-advisory right now. Winds though could have an impact. Cold front races south Friday as far south as our central zones. There may be a another fairly weak/splitting type system coming through on Saturday/Sat ngt with some mainly mtn flurries/lgt snow along the track (which is uncertain at this time). Brief shortwave ridging possible Sunday before a potentially slightly stronger system digs se across us Christmas Eve. This system has the potential to bring a swath of mainly light snow along its path. The GFS and GEM generally track is se right across us. The Euro has more energy further south. We'll have to watch this closely over the next several days since it is a potential Christmas Eve system. Even if it doesn't look that strong attm. A sneak peak at Christmas day shows a digging trough heading into the Great Basin. Most guidance digs/splits this system rapidly south by late on Christmas day with some snow potential still across much of the area. Still a long way off but big picture is somewhat favorable for this system so it's just another system to keep an eye on in the coming days. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday night) Issued at 1120 PM MST Mon Dec 17 2018 East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Routes The main aviation concern again through Tuesday evening will be windy to strong southwest to west wind and/or low-level wind shear in the South Pass to Casper wind corridor, lee side of mountain ranges into adjacent foothills. Otherwise, variable mid-high level cloudiness is expected with VFR conditions through Tuesday evening. After 06Z Wednesday, a cold front will begin to sweep across the area with windy conditions developing in some locations that were relatively light for much of the period such as KRIW and KBYG. There could also be a few showers along and behind the cold front, but coverage is not enough to include any precip at any terminal. West of the Divide...KBPI/KJAC/KPNA/KRKS Routes Ceilings will vary between 020-050 kft agl over the far western terminals including KJAC with some light snow/flurries through midday Tuesday. There is a possibility KRKS could see MVFR ceilings this morning, but due to low confidence will only hint at that with a scattered group in the TAF. After 20Z, a winter storm will be approaching the area with increasing chances of snow and wind across western Wyoming. MVFR and IFR conditions are expected at KJAC after 00Z Wednesday from snow and blowing snow, and last through the night. Farther southeast, the snow will be much lighter, but windy west to northwest will develop. Mountains will be obscured much of the time, with the best conditions occurring across South Pass. Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for the latest information on icing and turbulence forecasts. && .FIRE WEATHER... Issued AT 330 PM MST Mon Dec 17 2018 Weather system brings a quick shot of light snow to mainly the western mountains tonight with areas of gusty wind east of the divide. A much stronger system approaches late Tuesday through Wednesday with widespread snow out west and strong wind to many areas. && .RIW WATCHES/WARNINGS/ADVISORIES... High Wind Watch from Tuesday afternoon through Wednesday morning for WYZ003. && SHORT TERM...Lipson LONG TERM...Skrbac AVIATION...Murrell FIRE WEATHER...Skrbac
In the hours before
Special weather statement, Dec 18, 12:19 AM MST, 38 minutes before
Special Weather Statement National Weather Service Riverton WY 1219 AM MST Tue Dec 18 2018 WYZ019-020-182200- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations- Including the cities of Jeffrey City and Casper 1219 AM MST Tue Dec 18 2018 ...Strong winds this afternoon through Wednesday... * WHAT...Strong west to southwest wind of 30 to 40 mph with gusts to 55 mph. Local gusts over 60 mph on Outer Drive in Casper are possible. * WHERE...Southeast Fremont and Natrona County, especially around Outer Drive. * WHEN....This afternoon through Wednesday. * ADDITIONAL DETAILS...These winds may cause loss of vehicle control or a blow over to high profile vehicles traveling empty or with a light load. WYZ025-182200- Upper Green River Basin Foothills- Including the city of Pinedale 1219 AM MST Tue Dec 18 2018 ...Periods of snow tonight into Wednesday... * WHAT...Periods of snow. 1 to 3 inches of snow expected, with the highest amounts near Boundurant. * WHERE...The Green River Foothills, including Pinedale and Boudurant. * WHEN....Tuesday afternoon through Wednesday. * ADDITIONAL DETAILS...Travel could be difficult. Expect slick and snow covered roads if traveling tonight and Wednesday.
The office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 18, 12:44 AM MST | Winter Weather Advisory | RIW | Fremont, Hot Springs, Lincoln, Park, Sublette, Teton | 28 hr |
| Dec 18, 12:57 AM MST | High Wind Warning | RIW | Fremont, Johnson, Park, Sweetwater | 41 hr |
Nearby
High Wind Watches in Wyoming, 2018Every high wind watch in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.